Dimers and cluster integrable systems
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 46 (2013) no. 5, p. 747-813

We show that the dimer model on a bipartite graph Γ on a torus gives rise to a quantum integrable system of special type, which we call a cluster integrable system. The phase space of the classical system contains, as an open dense subset, the moduli space Ł Γ of line bundles with connections on the graph Γ. The sum of Hamiltonians is essentially the partition function of the dimer model. We say that two such graphs Γ 1 and Γ 2 are equivalent if the Newton polygons of the corresponding partition functions coincide up to translation. We define elementary transformations of bipartite surface graphs, and show that two equivalent minimal bipartite graphs are related by a sequence of elementary transformations. For each elementary transformation we define a birational Poisson isomorphism Ł Γ 1 Ł Γ 2 providing an equivalence of the integrable systems. We show that it is a cluster Poisson transformation, as defined in [10]. We show that for any convex integral polygon N there is a non-empty finite set of minimal graphs Γ for which N is the Newton polygon of the partition function related to Γ. Gluing the varieties Ł Γ for graphs Γ related by elementary transformations via the corresponding cluster Poisson transformations, we get a Poisson space 𝒳 N . It is a natural phase space for the integrable system. The Hamiltonians are functions on 𝒳 N , parametrized by the interior points of the Newton polygon N. We construct Casimir functions whose level sets are the symplectic leaves of 𝒳 N . The space 𝒳 N has a structure of a cluster Poisson variety. Therefore the algebra of regular functions on 𝒳 N has a non-commutative q-deformation to a *-algebra 𝒪 q (𝒳 N ). We show that the Hamiltonians give rise to a commuting family of quantum Hamiltonians. Together with the quantum Casimirs, they provide a quantum integrable system. Applying the general quantization scheme [11], we get a *-representation of the *-algebra 𝒪 q (𝒳 N ) in a Hilbert space. The quantum Hamiltonians act by commuting unbounded selfadjoint operators. For square grid bipartite graphs on a torus we get discrete quantum integrable systems, where the evolution is a cluster automorphism of the *-algebra 𝒪 q (𝒳 N ) commuting with the quantum Hamiltonians. We show that the octahedral recurrence, closely related to Hirota's bilinear difference equation [20], appears this way. Any graph G on a torus 𝕋 gives rise to a bipartite graph Γ G on 𝕋. We show that the phase space 𝒳 related to the graph Γ G has a Lagrangian subvariety , defined in each coordinate system by a system of monomial equations. We identify it with the space parametrizing resistor networks on G. The pair (𝒳,) has a large group of cluster automorphisms. In particular, for a hexagonal grid graph we get a discrete quantum integrable system on 𝒳 whose restriction to  is essentially given by the cube recurrence [33], [4]. The set of positive real points 𝒳 N ( >0 ) of the phase space is well defined. It is isomorphic to the moduli space of simple Harnack curves with divisors studied in [26]. The Liouville tori of the real integrable system are given by the product of ovals of the simple Harnack curves. In the sequel [17] to this paper we show that the set of complex points 𝒳 N () of the phase space is birationally isomorphic to a finite cover of the Beauville complex algebraic integrable system related to the toric surface assigned to the polygon N.

Au modèle des dimères sur un graphe biparti sur le tore, on associe un système intégrable quantique, qu'on appelle système intégrable de type cluster. L’espace des phases classique contient, comme ouvert dense, l’espace des modules Ł Γ des fibrés en lignes avec connexion sur le graphe Γ. La somme des hamiltoniens est essentiellement la fonction de partition du modèle des dimères. Disons que deux graphes Γ 1 et Γ 2 sont équivalents si les polygones de Newton des fonctions de partitions correspondantes coïncident à translation près. Nous définissons des transformations élémentaires des graphes bipartis sur une surface, et montrons que deux graphes minimaux et équivalents sont reliés par une suite de transformations élémentaires. Pour chaque transformation élémentaire, nous définissons un isomorphisme de Poisson birationnel Ł Γ 1 Ł Γ 2 donnant une équivalence des systèmes intégrables. Nous montrons que c’est une transformation de Poisson de type cluster, comme défini dans [10]. Nous montrons que, pour chaque polygone convexe entier N, il y a un ensemble fini et non-vide de graphes minimaux Γ pour lesquels N est le polygone de Newton de la fonction de partition sous-jacente. Recollant les variétés Ł Γ pour les graphes Γ reliés par des transformations élémentaires via les transformations de Poisson correspondantes, on construit un espace de Poisson 𝒳 N . C’est un espace de phases naturel pour le système intégrable. Les hamiltoniens sont des fonctions sur 𝒳 N , paramétrées par les points intérieurs de N. On construit des fonctions de Casimir dont les courbes de niveaux sont les feuilles symplectiques de 𝒳 N . L’espace 𝒳 N a une structure de variété de Poisson de type cluster. Alors l’algèbre des fonctions régulières sur 𝒳 N a une q-déformation non-commutative à une *-algèbre 𝒪 q (𝒳 N ). Nous montrons que les hamiltoniens fournissent une famille commutative d’hamiltoniens quantiques. Avec les Casimirs quantiques ils engendrent un système intégrable quantique. La méthode générale de [11] donne une *-représentation de la *-algèbre 𝒪 q (𝒳 N ) dans un espace de Hilbert. Les hamiltoniens quantiques agissent par operateurs auto-adjoints qui commutent entre eux. Pour le cas d’un quotient de 2 sur un tore, nous avons aussi un système intégrable quantique discret, dont l’évolution est un automorphisme de type cluster de la *-algèbre 𝒪 q (𝒳 N ) commutant avec les hamiltoniens quantiques. Nous montrons que la récurrence octaédrale (récurrence de Hirota) apparaît de cette manière. À n’importe quel graphe G sur le tore on associe un graphe biparti Γ G sur 𝕋. Nous montrons que l’espace des phases 𝒳 associé à Γ G a une sous-variété lagrangienne , définie dans chaque système de coordonnées par des équations monomiales. On l’identifie avec l’espace paramétrisant les réseaux de résistances sur G. L’ensemble (𝒳,) a un grand groupe d’automorphismes de type cluster. En particulier, pour le graphe hexagonal, on trouve un système intégrable quantique discret sur 𝒳 dont la restriction à donne la récurrence cubique [33, 4]. L’ensemble des points positifs réels 𝒳 N ( >0 ) de l’espace des phases est bien défini. Il est isomorphe à l’espace de modules des courbes simples de Harnack avec diviseurs étudié dans [26]. Les tores de Liouville du système intégrable réel sont donnés par des produits d’ovales des courbes simples de Harnack. Dans la suite [17] de cet article, nous montrons que l’ensemble des points complexes 𝒳 N () de l’espace des phases est birationnellement isomorphe à un revêtement du système de Beauville relié à la surface torique associée au polygone N.

DOI : https://doi.org/10.24033/asens.2201
Classification:  13F60,  82B20,  14H70
Keywords: integrable systems, dimers, cluster algebras
@article{ASENS_2013_4_46_5_747_0,
     author = {Goncharov, Alexander B. and Kenyon, Richard},
     title = {Dimers and cluster integrable systems},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 46},
     number = {5},
     year = {2013},
     pages = {747-813},
     doi = {10.24033/asens.2201},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2013_4_46_5_747_0}
}
Goncharov, Alexander B.; Kenyon, Richard. Dimers and cluster integrable systems. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 46 (2013) no. 5, pp. 747-813. doi : 10.24033/asens.2201. http://www.numdam.org/item/ASENS_2013_4_46_5_747_0/

[1] R. J. Baxter, Exactly solved models in statistical mechanics, Academic Press Inc., 1989. | MR 998375

[2] A. Berenstein & A. Zelevinsky, Quantum cluster algebras, preprint arXiv:math/0404446. | MR 2146350

[3] A. I. Bobenko & Y. B. Suris, Discrete differential geometry, Graduate Studies in Math. 98, Amer. Math. Soc., 2008. | MR 2467378

[4] G. D. Carroll & D. E. Speyer, The cube recurrence, Electron. J. Combin. 11 (2004), Research Paper 73. | MR 2097339

[5] M. Ciucu, A complementation theorem for perfect matchings of graphs having a cellular completion, J. Combin. Theory Ser. A 81 (1998), 34-68. | MR 1492868

[6] Y. Colin De Verdière, Réseaux électriques planaires. I, Comment. Math. Helv. 69 (1994), 351-374. | MR 1289333

[7] E. B. Curtis, D. Ingerman & J. A. Morrow, Circular planar graphs and resistor networks, Linear Algebra Appl. 283 (1998), 115-150. | MR 1657214

[8] P. Di Francesco & R. Kedem, Q-systems, heaps, paths and cluster positivity, Comm. Math. Phys. 293 (2010), 727-802. | MR 2566162

[9] V. V. Fock & A. B. Goncharov, Moduli spaces of local systems and higher Teichmüller theory, Publ. Math. I.H.É.S. 103 (2006), 1-211. | Numdam | MR 2233852

[10] V. V. Fock & A. B. Goncharov, Cluster ensembles, quantization and the dilogarithm, Ann. Sci. Éc. Norm. Supér. 42 (2009), 865-930. | Numdam | MR 2567745

[11] V. V. Fock & A. B. Goncharov, The quantum dilogarithm and representations of quantum cluster varieties, Invent. Math. 175 (2009), 223-286. | MR 2470108

[12] S. Fomin & A. Zelevinsky, Cluster algebras. I. Foundations, J. Amer. Math. Soc. 15 (2002), 497-529. | MR 1887642

[13] S. Fomin & A. Zelevinsky, The Laurent phenomenon, Adv. in Appl. Math. 28 (2002), 119-144. | MR 1888840

[14] W. Fulton, Introduction to toric varieties, Annals of Math. Studies 131, Princeton Univ. Press, 1993. | MR 1234037

[15] M. Gekhtman, M. Shapiro & A. Vainshtein, Cluster algebras and Poisson geometry, Mathematical Surveys and Monographs 167, Amer. Math. Soc., 2010. | MR 2683456

[16] M. Gekhtman, M. Shapiro & A. Vainshtein, Poisson geometry of directed networks in an annulus, preprint arXiv:0901.0020. | MR 2881305

[17] A. B. Goncharov & R. W. Kenyon, in preparation.

[18] A. Harnack, Ueber die Vieltheiligkeit der ebenen algebraischen Curven, Math. Ann. 10 (1876), 189-198. | MR 1509883

[19] A. Henriques & D. E. Speyer, The multidimensional cube recurrence, Adv. Math. 223 (2010), 1107-1136. | MR 2565555

[20] R. Hirota, Discrete analogue of a generalized Toda equation, J. Phys. Soc. Japan 50 (1981), 3785-3791. | MR 638804

[21] A. Ishii & K. Ueda, Dimer models and the special McKay correspondence, preprint arXiv:0905.0059.

[22] P. W. Kasteleyn, Dimer statistics and phase transitions, J. Mathematical Phys. 4 (1963), 287-293. | MR 153427

[23] A. E. Kennelly, Equivalence of triangles and stars in conducting networks, Electrical World and Engineer 34 (1989), 413-414.

[24] R. W. Kenyon, The Laplacian and Dirac operators on critical planar graphs, Invent. Math. 150 (2002), 409-439. | MR 1933589

[25] R. W. Kenyon, Spanning forests and the vector bundle Laplacian, Ann. Probab. 39 (2011), 1983-2017. | MR 2884879

[26] R. W. Kenyon & A. Okounkov, Planar dimers and Harnack curves, Duke Math. J. 131 (2006), 499-524. | MR 2219249

[27] R. W. Kenyon, J. G. Propp & D. B. Wilson, Trees and matchings, Electron. J. Combin. 7 (2000), Research Paper 25. | MR 1756162

[28] I. G. Korepanov, Vacuum curves and classical integrable systems in 2+1 discrete dimensions, J. Math. Sciences 94 (1999), 1620-1629. | MR 1856102

[29] A. Kuniba, T. Nakanishi & J. Suzuki, T-systems and Y-systems in integrable systems, preprint arXiv:1010.1344.

[30] L. Lovász & M. D. Plummer, Matching theory, North-Holland Mathematics Studies 121, North-Holland Publishing Co., 1986. | MR 859549

[31] G. Mikhalkin, Real algebraic curves, the moment map and amoebas, Ann. of Math. 151 (2000), 309-326. | MR 1745011

[32] G. Mikhalkin & H. Rullgård, Amoebas of maximal area, Int. Math. Res. Not. 2001 (2001), 441-451. | MR 1829380

[33] T. Miwa, On Hirota's difference equations, Proc. Japan Acad. Ser. A Math. Sci. 58 (1982), 9-12. | MR 649054

[34] N. A. Nekrasov & S. L. Shatashvili, Quantization of integrable systems and four dimensional gauge theories, in XVIth International Congress on Mathematical Physics, World Sci. Publ., Hackensack, NJ, 2010, 265-289. | MR 2730782

[35] A. Postnikov, Total positivity, Grassmannians and networks, preprint arXiv:math/0609764.

[36] D. E. Speyer, Perfect matchings and the octahedron recurrence, J. Algebraic Combin. 25 (2007), 309-348. | MR 2317336

[37] D. Thurston, From dominos to hexagons, preprint arXiv:math/0405482.